Alert archive / Tennessee / Wind Advisories in 2009
Wind Advisory 7, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Mar 28, 2009, 7:23 PM EDT for 5 counties in Tennessee. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2009, 7:23 PM EDT (23:23 UTC)
- Expired
- Mar 29, 2009, 3:00 PM EDT
- In force
- 20 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMRX 282323 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 723 PM EDT SAT MAR 28 2009 ...WINDY CONDITIONS EXPECTED ACROSS HIGHER ELEVATIONS OF EAST TENNESSEE... .A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION GENERATING GUSTY SOUTHERLY WINDS ACROSS THE EAST TENNESSEE MOUNTAINS. THESE GUSTY WINDS WILL OCCUR ABOVE 2500 FEET...AND CAN ALSO BE EXPECTED IN THE IMMEDIATE WESTERN FOOTHILLS. TNZ041-043-072-074-087-290730- /O.NEW.KMRX.WI.Y.0007.090328T2323Z-090329T0800Z/ COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE... GATLINBURG...COKER CREEK 723 PM EDT SAT MAR 28 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT SUNDAY. SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL OCCUR ACROSS PORTIONS OF THE EAST TENNESSEE MOUNTAINS TONIGHT. THE STRONGEST WINDS WILL BE MAINLY ABOVE 2500 FEET...BUT SHOULD ALSO BE EXPECTED IN THE IMMEDIATE WESTERN FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. && $$ MJB
1 follow-up statement
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
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 28, 4:00 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 28, 4:00 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 400 PM EDT SAT MAR 28 2009 .SHORT TERM (TONIGHT AND SUNDAY)...WHEW. TOUGH FORECAST. FIRST PROBLEM IS CHOOSING WHICH MODEL TO BELIEVE. THE GFS IS VERY EXCITED WHILE THE NAM IS MORE LAID BACK. PAST SHIFTS HAVE LEANED TOWARD GFS AS WE WANTED TO BE SAFE AND PERHAPS GO FOR THE WORST CASE SCENARIO, JUST IN CASE. AS IT GOT CLOSER TO T-TIME, IT LOOKED MORE LIKE THE GFS MIGHT BE OVERDOING IT IN THIS FORECAST AREA. MAIN ISSUES WERE THAT THERE IS A SIZABLE MID-LEVEL CAP AND MID LEVEL CONVERGENCE WHICH WILL TEND TO INHIBIT CONVECTIONS. ALSO, TEMPERATURE INSTABILITY IS A BIT IFFY, NOT VERY IMPRESSIVE, WITH LOW-ISH LIS AND CAPES. ON THE OTHER HAND, LOW LEVEL HELICITIES ARE THROUGH THE ROOF WITH QUITE STRONG VEERING WIND PROFILES. NEGATIVE TILTED UPPER TROF IS ASSISTING IN THIS. BUT WITH LITTLE TO ACTUALLY INITIATE STRONG CONVECTION THIS FAR EAST, ITS HARD TO ACCEPT THE GANGBUSTERS GFS AS IS. STILL DO NOT WANT TO GO WITH THE SOFT NAM IN ITS ENTIRETY, EITHER, SO HAVE ACCEPTED A COMPROMISE OF TIMING AND STRENGTH. LOWERED POPS TONIGHT, BUT NOT SO MUCH AS SOME SURROUNDING OFFICES. THERE ARE SOME SIGNIFICANT DISCREPANCIES BETWEEN US BUT HAD A HARD TIME MATCHING UP. PART OF PROBLEM LIES IN THE FACT THAT PREVIOUS SHOWERS/THUNDER WERE MOVING RIGHT ALONG POLITICAL BORDERS, AND MODEL FORECAST WRAP AROUND MOISTURE HAS VERY SIMILAR CHARACTERISTICS. HAVE OPTED TO KEEP THUNDER THIS EVENING UNTIL ABOUT 3-5 ZULU MOST PLACES, AND THEN DROP DOWN TO COVERAGE SHOWERS AND THEN DOWN AGAIN TO CHANCE SHOWERS THROUGH SUNDAY. KEPT CLOUD COVER FAIRLY HIGH. ALSO ADJUSTED MAX/MINS A LITTLE JUST FOR TIMING ISSUES AND ONLY A DEGREE OR TWO. KEPT WITH PREVIOUS IDEAS OF BREEZY OR WINDY BUT BELOW ADVISORY CRITERIA. LAST...THERE MAY BE SOME ORGANIZED SEVERE WEATHER TO OUR WEST IN MIDDLE TENNESSEE AND IN ADJACENT PARTS OF NORTH ALABAMA, BUT BELIEVE THIS WILL MISS THE STRONGEST CHANCE IN OUR AREA FOR INSOLATION WHICH WOULD HELP BREAK THE CAP. WHILE IS NOT NECESSARILY THE DEATH KNELL FOR STRONG CONVECTION OVER HERE, BELIEVE IT WILL BE VERY DIFFICULT TO GET WIDESPREAD ORGANIZED MATERIAL IN THIS REGION. NEVERTHELESS, AS SAID, ITS A TOUGH FORECAST AND WILL KEEP CLOSE WATCH ON SITUATION. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...SHORTWAVE TRACKS OUT OF THE AREA SUNDAY NIGHT WITH HIGH PRESSURE BRINGING DRY WEATHER FOR SUNDAY NIGHT AND MONDAY. ANOTHER FRONT TRACKS INTO THE AREA ON TUESDAY AND LINGERS INTO WEDNESDAY...WITH PLENTY OF MOISTURE AVAILABLE...WILL KEEP HIGH CHANCE GOING FOR TUESDAY NIGHT. FRONT LINGERS INTO WEDNESDAY...SO WILL KEEP LOW CHANCE POPS GOING FOR WEDNESDAY. ANOTHER FRONT MOVES INTO THE AREA ON THURSDAY AND LINGERS INTO FRIDAY...WITH STILL SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS FOR FRIDAY. DRY WEATHER RETURNS ON SATURDAY. TEMPERATURES SHOULD FALL TO NEAR TO BELOW FREEZING IN A FEW SPOTS ON SUNDAY NIGHT...WILL KEEP THE SPS GOING FOR TEMPERATURES. BY THE TIME RAIN CHANCES ARRIVE...IT SHOULD BE WARM ENOUGH FOR ALL LIQUID PRECIPITATION FOR THE EXTENDED PERIOD. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 46 52 36 69 / 80 60 30 0 0 KNOXVILLE AIRPORT, TN 69 45 50 35 65 / 100 60 30 0 0 OAK RIDGE, TN 67 43 49 34 64 / 100 60 30 0 0 TRI CITIES AIRPORT, TN 67 44 49 32 62 / 100 60 30 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/GH
Hazardous weather outlook, Mar 28, 5:09 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT SAT MAR 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT SAT MAR 28 2009 /409 AM CDT SAT MAR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION TODAY...REACHING THE OHIO RIVER VALLEY TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MUCH COLDER AIR WILL FLOW INTO THE REGION BEHIND PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. NEAR OR BELOW FREEZING TEMPERATURES MAY OCCUR SUNDAY NIGHT...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. TAKE NECESSARY PRECAUTIONS TO PROTECT TENDER OUTDOOR PLANTS AND VEGETATION...FROM A POSSIBLE BRIEF PERIOD OF FREEZING TEMPERATURES LATE SUNDAY NIGHT INTO MONDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Mar 28, 3:05 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT SAT MAR 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 305 PM EDT SAT MAR 28 2009 /205 PM CDT SAT MAR 28 2009/ ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT WITH POTENTIAL FOR FREEZING TEMPERATURES SUNDAY NIGHT... A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE OHIO RIVER VALLEY TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO DEVELOP THIS EVENING. THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY DANGEROUS SITUATION. PLEASE STAY TUNED TO NOAA WEATHER RADIO...THE INTERNET...OR COMMERCIAL TELEVISION OR RADIO WHICH CARRY WEATHER INFORMATION... FOR THE LATEST FORECASTS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS. AFTER THE COLD FRONT PASSES TONIGHT...MUCH COLDER AIR WILL ENTER THE REGION. TEMPERATURES MONDAY MORNING WILL PLUNGE TO THE MID TO UPPER 30S IN MUCH OF EAST TENNESSEE AND TO FREEZING OR BELOW FREEZING IN EXTREME SOUTHWEST NORTH CAROLINA AND PARTS OF THE NORTHERN CUMBERLAND PLATEAU. ISOLATED LOCATIONS IN THE CENTRAL VALLEY AND THE LOWER ELEVATIONS OF THE NORTHERN VALLEY WILL ALSO DIP DOWN TO NEAR FREEZING. THE EASTERN MOUNTAINS OF TENNESSEE...AND MOST OF SOUTHWEST VIRGINIA WILL SEE MINIMUM TEMPERATURES AT FREEZING OR SLIGHTLY BELOW. THIS COULD BE A REAL PROBLEM FOR SENSITIVE PLANTS AND CROPS. PLEASE STAY TUNED FOR MORE INFORMATION AS IT BECOMES AVAILABLE.
Nearby
Wind Advisories in Tennessee, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.